Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Birth Control and Antihistamines


 MediaQueen - Wed Aug 24, 2005 9:06 am

Hello,
I have been taking Triphasil for a little over 3 years. I am 40 years old.
I have been taking Benadryl a lot lately for my allergys and for the past 3 weeks I have been having spotting. My period was due yesterday and although I am still spotting it's difficult to tel lif it is a period or just spotting since my periods are very light and brief.
Do Antihistamines lower the efficiency of oral contraceptives?


I also have Hashimoto's Thyroiditis which since I moved overseas had not been treated.
Thanks in advance
 soldier506 - Wed Aug 24, 2005 9:55 am

Hi, I never herd of antihistimines causeing any troubles. However, I will say that any types of antibiodics will counter act oral contraceptives. That is how my first child came into the world. :o :D
 MediaQueen - Mon Aug 29, 2005 7:02 am

Well I took a pregnancy test today and it's negative. Also I have stopped spotting, as soon as I started a new pack of pills... something tells me as soon as I start the lower dose pills on Wednesday I might see the spotting again.

Also I called several pharmacists and all of them told me the same thing, if you take Antihistamines, use a back up method of birth control while your taking oral contraceptives...
I guess I have been lucky.
 celt - Wed Aug 31, 2005 6:26 pm

Hello,

I know that smoking while on the pill, especially when over the age of 35 is a no-no. My question is.....I am 36 1/2 and I smoke about 15 cigarettes from Friday to Sunday. Less than a pack in three days. Sometimes less than a half a pack. I heard that the great risks are in women over the age of 35 that are heavy smokers (15 or more cigarettes a day). I'd greatly appreciate your advice. Thanks.

Slan


celt

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us